×

zbMATH — the first resource for mathematics

Spread of a disease and its effect on population dynamics in an eco-epidemiological system. (English) Zbl 07175206
Summary: In this paper, an eco-epidemiological model with simple law of mass action and modified Holling type II functional response has been proposed and analyzed to understand how a disease may spread among natural populations. The proposed model is a modification of the model presented by R. K. Upadhyay et al. [Appl. Math. Comput. 196, No. 1, 392–401 (2008; Zbl 1131.92070)]. Existence of the equilibria and their stability analysis (linear and nonlinear) has been studied. The dynamical transitions in the model have been studied by identifying the existence of backward Hopf-bifurcations and demonstrated the period-doubling route to chaos when the death rate of predator \((\mu_1)\) and the growth rate of susceptible prey population \((r)\) are treated as bifurcation parameters. Our studies show that the system exhibits deterministic chaos when some control parameters attain their critical values. Chaotic dynamics is depicted using the 2D parameter scans and bifurcation analysis. Possible implications of the results for disease eradication or its control are discussed.

MSC:
92 Biology and other natural sciences
34 Ordinary differential equations
Software:
Dynamics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Upadhyay, R. K.; Bairagi, N.; Kundu, K.; Chattopadhyay, J., Chaos in eco epidemiological problem of the Salton Sea and its possible control, Appl Math Comp, 196, 392-401 (2008)
[2] Sarwardi, S.; Haque, M.; Venturino, E., A Leslie-Gower Holling-type II eco-epidemic model, J. Appl Math Comput, 35, 263-280 (2011)
[3] Hadeler, K. P.; Freedman, H. I., Predator-prey population with parasite infection, J Math Biol, 27, 609-631 (1989)
[5] Chattopadhyay, J.; Bairagi, N., Pelicans at risk in Salton sea - an eco-epidemiological model, Ecol Model, 136, 103-112 (2001)
[6] Xiao, Y.; Chen, L., Modelling and analysis of a predator-prey model with disease in the prey, Math Biosci, 171, 59-82 (2001)
[7] Chattopadhyay, J.; Srinivasu, P. D.N.; Bairagi, N., Pelicans at risk in Salton Sea - an eco- epidemiological model-II, Ecol Model, 167, 199-211 (2003)
[8] Packer, C.; Holt, R. D.; Hudson, P. J.; Laffert, K. D.; Dobso, A. P., Keeping the herds healthy and alert: implications of predator control for infectious disease, Ecol Lett, 6, 792-802 (2003)
[9] Hethcote, H. W.; Wang, W.; Han, L.; Ma, Z., A predator-prey model with infected prey, Theor Popul Biol, 66, 259-268 (2004)
[10] Fenton, A.; Rands, S. A., The impact of parasite manipulation and predator foraging behavior on predator-prey communities, Ecology, 87, 2832-2841 (2006)
[11] Hilker, F. M.; Malchow, H., Strange periodic attractors in a prey-predator system with infected prey, Math Popul Stud, 13, 119-134 (2006)
[12] Bhattacharyya, R.; Mukhopadhyay, B., On an eco-epidemiological model with prey harvesting and predator switching: local and global perspectives, Nonlinear Anal Real World Appl, 11, 3824-3833 (2010)
[13] Mukherjee, D., Hopf bifurcation in an eco-epidemic model, Appl Math Comput, 217, 2118-2124 (2010)
[14] Naji, R. K.; Mustafa, A. N., The dynamics of an eco-epidemiological model with nonlinear incidence rate, J Appl Math, 2012, 1-24 (2012)
[15] Han, L.; Ma, Z.; Hethcote, H. W., Four predator prey models with infectious diseases, Math Comput Model, 34, 849-858 (2001)
[16] Haque, M., A predator-prey model with disease in the predator species only, Nonlinear Anal Real World Appl, 11, 4, 2224-2236 (2010)
[17] Venturino, E., Epidemics in predator-prey models: disease in the predators, IMA J Math Appl Med Biol, 19, 185-205 (2002)
[18] Mandal, P. S.; Banerjee, M., Deterministic chaos vs. stochastic fluctuation in an eco-epidemic model, Math Model Nat Phenom, 7, 3, 99-116 (2012)
[19] Stiefs, D.; Venturino, E.; Feudel, U., Evidence of chaos in eco-epidemic models, Math Biosci Eng, 6, 855-871 (2009)
[20] Das, K. P.; Roy, S.; Chattopadhyay, J., Effect of disease-selective predation on prey infected by contact and external sources, Biosystems, 95, 3, 188-199 (2009)
[21] Chen, Y.; Jiang, Y., An eco-epidemiological model with infectious disease in food chain, Int J Bifurcation Chaos, 21, 1935-1952 (2011)
[22] Mukhopadhyay, B.; Bhattacharyya, R., Effects of deterministic and random refuge in a prey-predator model with parasite infection, Math Biosci, 239, 124-130 (2012)
[23] Shi, X.; Zhou, X.; Song, X., Dynamical behavior for an eco-epidemiological model with discrete and distributed delay, J Appl Math Comput, 33, 305-325 (2010)
[24] Haque, M.; Greenhalgh, D., When a predator avoids infected prey: a model-based theoretical study, Math Med Biol, 27, 1, 75-94 (2010)
[25] Bolker, B. M., Chaos and complexity in measles models- a comparative numerical study, IMA J Math Appl Med, 10, 83-95 (1993)
[26] Earn, D. J.D.; Rohani, P.; Bolker, B. M.; Grenfell, B., A simple model for complex dynamical transitions in epidemics, Science, 287, 667-670 (2000)
[27] Schwartz, I. B.; Smith, H. L., Infinite subharmonic bifurcations in an SEIR epidemic model, J Math Biol, 18, 233-253 (1983)
[28] Boccaletti, S.; Grebogi, C.; Lai, Y. C.; Mancini, H.; Maza, D., The control of chaos: theory and applications, Phys Rep, 329, 103-197 (2000)
[29] Ott, E.; Grebogi, C.; Yorke, J. A., Controlling chaos, Phys Rev Lett, 64, 1196-1199 (1990)
[30] Chatterjee, S.; Bandyopadhyay, M.; Chattopadhyay, J., Proper predation makes the system disease free-conclusion drawn from an eco-epidemiological model, J Biol Syst, 14, 599-616 (2006)
[31] Doebeli, M., Updating gillespie with controlled chaos, Am Nat, 146, 479-487 (1995)
[32] Shinbrot, T.; Grebogi, C.; Ott, E.; Yorke, J. A., Using small perturbations to control chaos, Nature, 363, 411-417 (1993)
[33] Lebender, D.; Mueller, J.; Schneider, F. W., Control of chemical chaos and noise: a nonlinear neural net based algorithm, J Phys Chem, 99, 14, 4992-5000 (1995)
[34] Upadhyay, R. K.; Raw, S. N.; Roy, P.; Rai, V., Restoration and Recovery of damaged Eco-epidemiological systems: application to the Salton Sea, California, USA, Math Bio Sci, 242, 172-187 (2013)
[35] Haque, M.; Zhen, J.; Venturino, E., An ecoepidemiological predator-prey model with standard disease incidence, Math Methods Appl Sci, 32, 7, 875-898 (2009)
[36] Kuznetsov, Y. A., Elements of applied bifurcation theory (1997), Springer: Springer Berlin
[37] Jorgensen, S. E., Handbook of environmental data and ecological parameters (1979), Pergamon Press
[38] Nusse, H. E.; Yorke, J. A., Dynamics: numerical exploration (1994), Springer-Verlag: Springer-Verlag New York
[39] Bailey, N. T.J., The mathematical theory of infectious diseases (1975), Griffin: Griffin London, UK
[40] Anderson, R. M.; May, R. M., Infectious disease of human: dynamics and control (1998), Oxford University Press: Oxford University Press Oxford, UK
[41] Auger, P.; Mchich, R.; Chowdhury, T.; Sallet, G.; Tchuente, M.; Chattopadhyay, J., Effect of a disease affecting a predator on the dynamics of a predator-prey system, J Theor Biol, 258, 344-351 (2009)
[42] Allen, J. C.; Schaffer, W. M.; Rosko, D., Chaos reduces species extinction by amplifying local population noise, Nature, 364, 229-232 (1993)
[43] Rai, V.; Schaffer, W. M., Chaos in ecology, Chaos Solitons Fractals, 12, 197-203 (2001)
[45] Chau, N. P., Destabilising effect of periodic harvest on population dynamics, Ecol Model, 127, 1, 1-9 (2000)
[46] González, M. R.; Hart, C. M.; Verfaillie, J. R.; Hurlbert, S. H., Salinity and fish effects on Salton Sea micro-ecosystems: water chemistry and nutrient cycling, Hydrobiologia, 381, 1-3, 105-128 (1998)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.